Advertisement

Medical Oncology

, 31:831 | Cite as

Benign reversible encephalopathy syndrome after bevacizumab therapy for metastatic ovarian cancer

  • R. Sawaya
  • W. Radwan
  • S. Hammoud
Letter to the Editor

Posterior reversible encephalopathy syndrome (PRES) is now a well-described entity in neurology, diagnosed by the clinical picture of altered mental status, headache, visual disturbances, hypertension and seizures, associated with the classical MRI findings of cortical and subcortical abnormalities in multiple brain areas, predominantly in the posterior lobes.

This entity has been associated with eclampsia, hypertensive encephalopathy, neurotoxic drugs, immunosuppressants and electrolyte disturbances [1].

We describe a case of PRES, following bevacizumab therapy in a patient with metastatic ovarian carcinoma. We are presenting this case to highlight the benign nature of the seizure component of this syndrome and to suggest modifying its nomenclature to benign reversible encephalopathy syndrome (BRES) because most of the reported cases in the literature describe lesion in the frontal and temporal lobes and not only the posterior lobes and the prognosis for recovery from this condition...

Keywords

Bevacizumab Eclampsia Posterior Reversible Encephalopathy Syndrome Altered Mental Status Posterior Lobe 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Conflict of interest

All authors declare that they have no conflict of interest.

References

  1. 1.
    Kastrup O, Gerwig M, Frings M, Diener HC. Posterior reversible encephalopathy syndrome (PRES): electroencephalographic findings and seizure patterns. J Neurol. 2012;259(7):1383–9.PubMedCrossRefGoogle Scholar
  2. 2.
    Roth C, Ferbert A. The posterior reversible encephalopathy syndrome: what's certain, what's new? Pract Neurol. 2011;11(3):136–44.PubMedCrossRefGoogle Scholar
  3. 3.
    Allen JA, Adlakha A, Bergethon PR. Reversible posterior leukoencephalopathy syndrome after bevacizumab/FOLFIRI regimen for metastatic colon cancer. Arch Neurol. 2006;63(10):1475–8.PubMedCrossRefGoogle Scholar
  4. 4.
    Glusker P, Recht L, Lane B. Reversible posterior leukoencephalopathy syndrome and bevacizumab. N Engl J Med. 2006;354(9):980–2.PubMedCrossRefGoogle Scholar
  5. 5.
    Tlemsani C, Mir O, Boudou-Rouquette P, Huillard O, Maley K, Ropert S, Coriat R, Goldwasser F. Posterior reversible encephalopathy syndrome induced by anti-VEGF agents. Target Oncol. 2011;6(4):253–8.PubMedCrossRefGoogle Scholar
  6. 6.
    Seet RC, Rabinstein AA. Clinical features and outcomes of posterior reversible encephalopathy syndrome following bevacizumab treatment. QJM. 2012;105(1):69–75.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.American University Medical CenterBeirutLebanon

Personalised recommendations